Missouri, 2016Damaging Winds in Missouri, December 17, 2016
December 17, 2016 · NWS MEG · 2 events in 2 counties and zones
A strong early winter storm system brought unseasonably warm temperatures to the Midsouth, triggering severe thunderstorms capable of producing large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong early winter storm system brought unseasonably warm temperatures to the Midsouth, triggering severe thunderstorms capable of producing large hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 17, 2:51 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 17, 2:51 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CST Sat Dec 17 2016
.DISCUSSION...
Active weather over the 18 hours across the Midsouth, with severe
storms this afternoon and evening followed by possible light
freezing precipitation late tonight.
Midafternoon temperatures were running around 25 degrees above
normal as a tropical maritime airmass prevailed over the Midsouth.
100mb mixed-layer CAPE was nearing 1500 J/KG. This instability
should be increasingly tapped by storms as the elevated mixed
layer erodes with midlevel height falls through early evening.
Assuming storms become rooted in the near boundary layer, sufficient
vertical shear will exist to support rotating updrafts and a
tornado threat into middle evening. Severe weather threat will
fall to zero behind the Arctic front as is slowly drops to near
the I-40 corridor by 9 PM CST. This will be the strongest Arctic
cold frontal passage of the season thus far.
Regarding overnight winter weather potential, little has changed
from earlier forecast. 12Z NAM/GFS and later HRRR/RUC models show
rainfall ending around the time surface temps fall below freezing.
A Winter Weather Advisory was issued earlier for locations where
there is most likely to be subfreezing temps overlapping with
light rain. Precip should exit areas east of the Natchez Trace
Parkway near or shortly after sunrise Sunday.
The center of the 1041mb Arctic surface pressure ridge will lift
from the Kansas City area midafternoon Sunday, eastward along the
I-70 corridor. Sufficient low level pressure gradient will remain
across the Midsouth to keep surface winds up in the mixed shallow
Arctic layer. A Wind Chill Advisory for early Monday will likely
be issued on Sunday for areas along and north of I-40.
After clear calm and cold Tuesday morning, temps should gradually
moderate as the Arctic pressure ridge center lifts to the mid-
Atlantic coast. Weak low level southerly flow will return modified
maritime air on Wednesday, ahead of a fast moving midlevel shortwave.
Rainfall chances will remain limited over the Midsouth, better
focused to the south and east toward the coast in the vicinity of
richer low level moisture.
12Z GFS and ECMWF models dig a deeper trof over the southern
plains late in the week, but with significant timing differences
developing by Christmas day. The ECMWF is the more progressive of
the two and more in line with previous model consensus. In any
case, milder temps and a return of rain chances appear on order
late in the week.
PWB
&&
.AVIATION...
18Z TAF cycle
Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.
WER
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 10 PM this evening to 6 AM CST
Sunday for Clay-Craighead-Crittenden-Greene-Lawrence-
Mississippi-Poinsett-Randolph.
MO...Winter Weather Advisory from 10 PM this evening to 6 AM CST
Sunday for Dunklin-Pemiscot.
MS...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
for Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-
Tishomingo.
TN...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 17, 3:10 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CST SAT DEC 17 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182315-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
310 PM CST SAT DEC 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS OVER EAST
ARKANSAS...MISSOURI BOOTHEEL...ALL OF WEST TENNESSEE...AND NORTH
MISSISSIPPI THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. ONE OR TWO
TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL
GRADUALLY MOVE FROM NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHWEST TENNESSEE THIS AFTERNOON...TO THE MEMPHIS METRO BY EARLY
TO MID EVENING... AND NORTH MISSISSIPPI LATE THIS EVENING.
SIGNIFICANTLY COLDER AIR WILL ARRIVE THIS EVENING AND OVERNIGHT...
BEHIND AN ARCTIC COLD FRONT. THE SEVERE WEATHER THREAT WILL END
AS THIS FRONT PASSES. POST FRONTAL RAINS WILL GRADUALLY DIMINISH...
BUT POSSIBLY NOT BEFORE SUBFREEZING TEMPERATURES ARRIVE. THIS MAY
LEAD TO A BRIEF PERIOD OF LIGHT FREEZING RAIN AND SLEET BEFORE
PRECIPITATION ENDS COMPLETELY. WATER PUDDLES THAT FORMED FROM
RAINFALL EARLIER IN THE EVENING WILL LIKELY FREEZE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING
ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE
MEMPHIS METRO AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.
PWB
In the hours before
Special weather statement, Dec 17, 2:04 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CST SAT DEC 17 2016
ARZ009-018-MOZ113-172030-
Greene AR-Clay AR-Dunklin MO-
204 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 230 PM CST FOR...
Eastern Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...
At 203 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Cardwell, or 7
miles south of Marmaduke.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Greene...southeastern Clay and Dunklin Counties
should monitor this storm closely.
LAT...LON 3639 8996 3600 8997 3599 9048 3615 9047
TIME...MOT...LOC 2003Z 240DEG 49KT 3607 9036
Special weather statement, Dec 17, 2:30 PM CST, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
230 PM CST SAT DEC 17 2016
ARZ018-172100-
Greene AR-
230 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 300 PM CST FOR...
Greene County in eastern Arkansas...
At 230 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Evening Star, or
near Crowleys Ridge State Park.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Greene County should monitor this storm closely.
LAT...LON 3626 9032 3597 9044 3597 9085 3626 9068
TIME...MOT...LOC 2030Z 246DEG 39KT 3612 9068
Special weather statement, Dec 17, 3:05 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
305 PM CST SAT DEC 17 2016
TNZ001-002-172130-
Lake TN-Obion TN-
305 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 330 PM CST FOR...
Northeastern Lake County in western Tennessee...
Northwestern Obion County in western Tennessee...
At 305 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Marston, or near
Portageville.
${report2}
People in northeastern Lake and northwestern Obion Counties should
monitor this storm closely.
LAT...LON 3650 8918 3649 8918 3638 8951 3642 8954
3644 8954 3646 8952 3648 8952 3650 8954
3650 8949 3647 8949 3646 8948 3646 8946
3650 8942 3651 8931
TIME...MOT...LOC 2105Z 246DEG 39KT 3646 8958Special weather statement, Dec 17, 3:13 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
313 PM CST SAT DEC 17 2016
ARZ009-MOZ113-115-172145-
Clay AR-Pemiscot MO-Dunklin MO-
313 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 345 PM CST FOR...
Northeastern Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Northeastern Dunklin County in southeastern Missouri...
At 313 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Holcomb, or near
Piggott.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Clay...northwestern Pemiscot and northeastern
Dunklin Counties should monitor this storm closely.
LAT...LON 3655 8995 3653 8996 3641 8996 3639 8997
3639 8985 3635 8985 3627 9028 3650 9023
3650 9022 3651 9021 3659 8996
TIME...MOT...LOC 2113Z 251DEG 25KT 3639 9008Special weather statement, Dec 17, 3:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
345 PM CST SAT DEC 17 2016
ARZ017-018-026-172215-
Craighead AR-Greene AR-Lawrence AR-
345 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 415 PM CST FOR...
Western Craighead County in eastern Arkansas...
Greene County in eastern Arkansas...
Southeastern Lawrence County in eastern Arkansas...
At 345 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located over Egypt, or 8 miles
southwest of Bono.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Craighead...Greene and southeastern Lawrence
Counties should monitor this storm closely.
LAT...LON 3626 9068 3626 9032 3625 9032 3571 9082
3571 9103 3587 9103
TIME...MOT...LOC 2145Z 239DEG 49KT 3585 9093Special weather statement, Dec 17, 4:05 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
405 PM CST SAT DEC 17 2016
ARZ009-018-MOZ113-172245-
Greene AR-Clay AR-Dunklin MO-
405 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 445 PM CST FOR...
Central Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...
At 404 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located over Paragould.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Greene...eastern Clay and Dunklin Counties should
monitor this storm closely.
LAT...LON 3663 8996 3655 8995 3645 8996 3639 8997
3639 8996 3630 8996 3600 9019 3600 9038
3598 9039 3597 9054 3597 9073 3650 9027
3650 9022 3654 9021 3655 9019 3659 9019
3660 9016 3663 9015
TIME...MOT...LOC 2204Z 241DEG 48KT 3609 9054Thunderstorm Wind, Dunklin
- When
- December 17, 4:30 PM CST to 4:40 PM CST
- Where
- Dunklin County, 3 mi SSW of Kennett to 0.66 mi SW of Kirk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.190, -90.091
Tree damage reported near Kennett.
Thunderstorm Wind, Pemiscot
- When
- December 17, 5:30 PM CST to 5:35 PM CST
- Where
- Pemiscot County, 1.73 mi S of Hayti Arpt to 2.21 mi NW of Caruthersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.195, -89.728
Eighteen wheeler overturned.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Maryland, December 17, 20162 deaths · 12 injured · 18 events
- Winter Weather in Virginia, December 17, 20161 death · 4 injured · 27 events
- Winter Weather in Virginia, December 17, 20161 death · 5 injured · $20,000 · 1 event
- Extreme Cold in Minnesota, December 17 to 18, 20161 death · 1 injured · 43 events
- Extreme Cold in Wyoming, December 17, 20161 death · 7 events
- Hail and Damaging Winds in Tennessee, December 17 to 18, 2016$285,000 · 1 in hail · 41 events
- Tornado and Damaging Winds in Mississippi, December 17 to 18, 2016$270,000 · EF1 · 15 events
- Winter Storm in Ohio, December 17 to 18, 2016$825,000 · 9 events
- Dust Storm and High Wind in Texas, December 17, 2016$500,000 · 69 kt wind · 2 events
- Tornado and Hail in Arkansas, December 17, 2016$100,000 · EF1 · 6 events
- Frost and Freeze in California, December 17 to 20, 201662 events
- Damaging Winds and Strong Wind in Tennessee, December 17, 2016$90,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667756, 667757.